Alert archive / Missouri / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 232, NWS Kansas City, MO

October 29, 2004Linn County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Oct 29, 2004, 7:37 PM CDT for Linn County, Missouri. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 29, 2004, 7:37 PM CDT (00:37 UTC)
Expired
Oct 29, 2004, 8:15 PM CDT
In force
38 min
Issued by
NWS Kansas City, MO
Area
Counties, with a storm outline in the text

County Linn County, MO

The radar

The Pleasant Hill radar (KEAX), 159 km from the middle of the area, began a volume at 00:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 29, 5:10 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.6 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2004-10-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 37 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2004-10-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
37 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
2610 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KEAX 300037
SVREAX
MOC115-300115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
737 PM CDT FRI OCT 29 2004

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LINN COUNTY IN NORTH CENTRAL MISSOURI.

* UNTIL 815 PM CDT.

* AT 732 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  CHULA...OR 12 MILES NORTHEAST OF CHILLICOTHE...AND MOVING NORTHEAST
  AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  6 MILES NORTHWEST OF PURDIN BY 745 PM CDT.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

REPORT SEVERE WEATHER TO THE NEAREST EMERGENCY MANAGEMENT OR LAW
ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE OFFICE IN PLEASANT HILL.

LAT...LON 4003 9336 3984 9337 3984 9286 4003 9286

$$

LEINS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 29, 2:00 PM CDT, 5 hours 37 minutes earlier.

Area forecast discussion, Oct 29, 2:00 PM CDT, 5 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
200 PM CDT FRI OCT 29 2004

.DISCUSSION...

MAIN CONCERN IS THE THREAT OF CONVECTION FOR LATE THIS AFTERNOON AND
TONIGHT. LATEST MOISTURE IMAGERY INDICATES AN UPPER LEVEL LOW IN WRN
SD WITH UPPER TROUGH EXTENDING SOUTHWEST INTO EXTREME SERN CO. AT
THE SURFACE...SFC LOW WAS CENTERED IN NERN SD WITH A DRY LINE
EXTENDING SOUTH INTO EXTREME ERN NEB AND ERN KS. CU FIELD HAS BEEN
DEVELOPING AHEAD OF THE DRY LINE...BUT THE LACK OF STRONG MOISTURE
CONVERGENCE HAS PRECLUDED THE DEVELOPMENT OF THUNDERSTORMS AS OF
EARLY THIS AFTERNOON. DEEP MOIST AXIS APPEARS TO EXTEND FROM SOUTH
CENTRAL KANSAS INTO WCENTRAL MISSOURI WITH DEWPOINTS GRADUALLY
DIMINISHING INTO THE MIDDLE TO UPPER 50S IN THE VICINITY OF THE DRY
LINE.

THE COLD FRONT IN WRN KS WILL QUICKLY RACE EAST AND MERGE WITH THE
DRY LINE THIS EVENING. PREFER MESOETA DEPICTION OF SHEAR AND
INSTABILITY PARAMETERS FOR THIS EVENING. MESOETA...AND MORE SO THE
LATEST 18Z RUC...SUGGESTS THAT THE MOISTURE CONVERGENCE WILL BE WEAK
ALONG THE DRY LINE/CDFRONT WITH CAPES RANGING FROM 500-1200 J/KG.
STRONG SFC-6KM WILL BE PRESENT...GREATER THAN 60 KNOTS...HOWEVER LOW
LEVEL SHEAR PROFILES INDICATE A NEARLY STRAIGHT LINE HODOGRAPH IN
THE VICINITY OF THE FRONT. CHANCE OF SEVERE IS PRESENT ALTHOUGH NOT
EXPECTED TO BE WIDESPREAD. THE STRONG SFC-6KM SHEAR MAY ACTUALLY
IMPEDE STRONG CONVECTIVE DEVELOPMENT WITH SUCH MARGINAL CAPE.
NEVERTHELESS...THE GREATEST THREAT OF CONVECTION WILL BE ACROSS THE
ERN 2/3RDS OF THE CWA WITH SCATTERED DEVELOPMENT BEGINNING ALONG THE
KS/MO BDR LATE THIS AFTERNOON OR VERY EARLY THIS EVENING.

THE PRIMARY SEVERE WEATHER THREAT WILL BE DAMAGING WINDS.
OVERALL...BELIEVE THE GREATEST THREAT OF SEVERE WEATHER TO REMAIN
NORTH OF THE CWA TONIGHT...IN IOWA AND MINNESOTA...IN FAVORABLE AREA
OF STG 110 H3 JET.

ANY THUNDERSTORM ACTIVITY TO MOVE EAST OF THE CWA BY MIDNIGHT WITH
COOLER AND DRIER AIR DRIVING EAST WITH THE AID OF BRISK WEST WINDS.
MESOETA GRIDS SUGGEST THAT SC WILL WRAP CYCLONICALLY SWD ON
SATURDAY. GRIDS ALSO SUGGEST BRISK NORTHWEST WINDS EARLY
SATURDAY...BUT BELIEVE WINDS WILL BE BELOW ADVISORY CRITERIA.

GOOD NIGHT FOR RADIATIONAL COOLING SATURDAY NIGHT WITH MOSTLY CLEAR
SKIES AND LIGHT WINDS. SFC HIGH OVER THE CWA SATURDAY NIGHT WILL
SHIFT EAST ON SUNDAY WITH MILD TEMPERATURES CONTINUING.

DB

PRECIPITATION CHANCES RETURN TO THE FORECAST SUNDAY NIGHT WITH WARM
AIR ADVECTION SPREADING ACROSS THE AREA ON THE NORTHEAST SIDE OF THE
INVERTED SURFACE TROUGH. THE MODEL SOLUTIONS SHOW INCREASING SPREAD
STARTING MONDAY WITH THEIR PROGRESSION OF THE UPPER TROUGH. THE
CONSISTENT TREND HOWEVER...IS FOR THE NORTHERN STREAM WAVE TO CATCH
UP AND PHASE WITH THE SOUTHERN TROUGH...HANGING THIS ELONGATED
FEATURE BACK OVER WESTERN TEXAS AND NORTHERN MEXICO INTO TUESDAY.
HAVE EXTENDED LOW END PRECIPITATION CHANCES THROUGH MONDAY NIGHT FOR
THE SOUTHERN FORECAST SECTION AFTER THE SURFACE TROUGH SHIFTS TO THE
SOUTHEAST AND THE AREA REMAINS UNDER THE WEAK UPPER SHEAR ZONE. THE
SOUTHERN TROUGH WILL SLOWLY SHIFT EAST DURING THE MID-WEEK AND ALLOW
THE CLOUD COVER TO SCOUR OUT BEFORE THE NEXT SURFACE FRONT REACHES
THE AREA LATE IN THE WEEK. TEMPERATURES AT THE START OF THE WORK
WEEK WILL DROP BACK TO NEAR AND EVEN BELOW NORMAL AS THE UPPER
TROUGH DRAGS COOLER AIR SOUTH ACROSS THE NATIONS MIDSECTION.

STOFLET

&&

.PREV DISCUSSION...

430 AM...
MAIN FORECAST CONCERN AT THIS POINT IS SEVERE WEATHER POTENTIAL
TODAY. STRENGTHENING UPPER LEVEL LOW OVER WYOMING THIS MORNING IS
PROGGED TO CONTINUE TO MOVE NORTHEAST TODAY INTO TONIGHT...DRAGGING
A TRAILING COLD FRONT ACROSS THE REGION THIS EVENING. PROFILER
NETWORK IS SHOWING STRONG SOUTHWESTERLY FLOW AHEAD OF THIS SYSTEM
WITH 850MB WINDS OF 50KTS ACROSS CENTRAL KANSAS AND OKLAHOMA. THIS
IS PUSHING 70 DEGREE DEW POINTS INTO NORTHEAST OKLAHOMA/SOUTHERN
MISSOURI. DEW POINTS SHOULD BE IN THE UPPER 60S ACROSS THIS FORECAST
AREA TODAY. EXPECT HIGHS TO BE AROUND 80 DEGREES ACROSS MUCH OF THE
AREA AS WELL WITH 850MB TEMPS AT AROUND 16C.

THERE WILL BE LITTLE IF ANY CAPPING ACROSS THE AREA TODAY...BETTER
POTENTIAL FOR A CAP OCCURS ACROSS THE WESTERN SECTIONS OF THE
FORECAST AREA. GENERALLY FOLLOWING ETA INSTABILITY FIELDS...SHOWING
LI/S IN THE -2 TO -4 RANGE...CAPE INCREASING TO 1000-2000 J/KG AND
STRONG SPEED SHEAR...ESPECIALLY JUST AHEAD OF THE COLD FRONT. EXPECT
ISOLATED TO SCATTERED THUNDERSTORMS TO DEVELOP OVER EXTREME WESTERN
MISSOURI LATE THIS AFTERNOON OR EARLY EVENING AS THE FRONT GETS
CLOSER TO THE BETTER MOISTURE. THUNDERSTORMS SHOULD DEVELOP INTO A
LINE AS THE FRONT QUICKLY MOVES ACROSS THE REGION. WITH THE ABOVE
MENTIONED SEVERE PARAMETERS...MAY SEE SCATTERED STRONG TO SEVERE
THUNDERSTORMS THIS EVENING. PRIMARY THREATS WILL BE LARGE HAIL AND
DAMAGING WINDS WITH UNIDIRECTIONAL WIND PROFILE.

ACTUALLY THE STRONG 50KT SOUTHWESTERLY WINDS AT 850MB AND TIGHT
SURFACE GRADIENT SHOULD PRODUCE REALLY GUSTY WINDS TODAY. AREA MAY
NEED A WIND ADVISORY. WILL HOLD OFF NOW THOUGH...THINKING WE MAY SEE
ENOUGH CLOUDINESS TO NOT ALLOW FULL MIXING.

MODELS ARE STILL SHOWING A SYSTEM MOVING OUT OF THE SOUTHERN PLAINS
SUNDAY NIGHT INTO MONDAY. GIVING MAINLY SOUTHERN INTO CENTRAL AND
EASTERN MISSOURI A SHOT AT SOME OVERRUNNING TYPE RAIN BEGINNING LATE
SUNDAY NIGHT AND CONTINUING INTO MONDAY. MEANWHILE A COLD FRONT IS
PROGGED TO MOVE SOUTH ACROSS THE NORTHERN PLAINS ON MONDAY AS A
SHORTWAVE MOVES THROUGH THE NORTHERN STREAM. HAVE MAINTAINED CHANCE
POPS FOR THE ENTIRE FORECAST AREA ON MONDAY...WITH LINGERING SLIGHT
CHANCE POPS ACROSS MAINLY EASTERN SECTIONS INTO MONDAY NIGHT.

NRR

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
Hazardous weather outlook, Oct 29, 12:47 PM CDT, 6 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1247 PM CDT FRI OCT 29 2004

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-301100-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW SEVERE THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON AND THIS
EVENING AS A COLD FRONT SWEEPS QUICKLY EAST ACROSS WESTERN AND
CENTRAL MISSOURI. SHEAR PROFILES ALONG WITH LIMITED INSTABILITY
SUGGESTS THAT THE PRIMARY THREAT WILL BE DAMAGING WINDS. HOWEVER...A
ISOLATED TORNADO CANNOT BE RULED OUT.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON
ACROSS EXTREME EASTERN KANSAS...AND SPREAD EAST TO A
MARYVILLE...KANSAS CITY TO MOUND CITY KANSAS LINE BY 7 PM. THE
THUNDERSTORMS WILL MOVE TO A KIRKSVILLE TO MOBERLY TO SEDALIA LINE BY
10 PM. THE THUNDERSTORMS WILL EXIT THE OUTLOOK AREA BY MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND THIS EVENING
ACROSS THE OUTLOOK AREA.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT (LOWER CASE)
HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV.

In the hours before

Local storm report, Oct 29, 5:35 PM CDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
535 PM CDT FRI OCT 29 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0531 PM     HAIL             1 N BETHANY             40.27N 94.04W
10/29/2004  0.75 INCH        HARRISON           MO   TRAINED SPOTTER

&&

STOFLET
Local storm report, Oct 29, 5:47 PM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
547 PM CDT FRI OCT 29 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 PM     TSTM WND GST     1 N COFFEY              40.12N 94.01W
10/29/2004  65 MPH           DAVIESS            MO   AMATEUR RADIO

0544 PM     HAIL             1 N COFFEY              40.12N 94.01W
10/29/2004  0.75 INCH        DAVIESS            MO   AMATEUR RADIO

&&

STOFLET
Local storm report, Oct 29, 7:03 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
703 PM CDT FRI OCT 29 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

&&

STOFLET
Local storm report, Oct 29, 7:08 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
708 PM CDT FRI OCT 29 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     HAIL             UNIONVILLE              40.48N 93.00W
10/29/2004  0.88 INCH        PUTNAM             MO   FIRE DEPT/RESCUE

&&

STOFLET
Local storm report, Oct 29, 7:16 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
716 PM CDT FRI OCT 29 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             TRENTON                 40.08N 93.60W
10/29/2004  1.00 INCH        GRUNDY             MO   TRAINED SPOTTER

&&

STOFLET
Local storm report, Oct 29, 7:24 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
724 PM CDT FRI OCT 29 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TSTM WND DMG     WARRENSBURG             38.76N 93.73W
10/29/2004                   JOHNSON            MO   LAW ENFORCEMENT

            POWER LINES AND 10 INCH DIAMETER TREES DOWNED.

&&

STOFLET

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 29, 7:11 PM CDTSevere Thunderstorm WarningEAXPettis, Saline64 min
Oct 29, 7:12 PM CDTSevere Thunderstorm WarningEAXSullivan48 min
Oct 29, 7:28 PM CDTTornado WarningEAXPettis, Saline47 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.